Brief background history of myself:
My mom is bi polar. One of her sisters is shizophrenic. The other has anger/rage issues, and the other is an agoraphobic shut-in. Naturally, I got some great genes:
I experienced my first bout of high anxiety at age 5, the first day of kindergarten. I had my first panic attacks at age 14. I became depressed at age 20 then finally went at age 21 to the doctor (GP) who gave me Lexapro. It worked a while then stopped, and everything became worse. He just kept upping the dose. It would work a while then I'd plummet and go down the drain. He put me on paxil, and the same situation occured until in 2006 I had a severe depression and could not get out of bed. I was away from work on disability for 2 months. Then I saw a psychiatrist who told me I was bi polar, and that's why the SSRIs were not working and made it worse. He put me on Lamictal (lamotrigine), which helped for the first few years but then...
I've had side effects that ranged from mildly annoying to severe. It would take too long to list them all but here is a list of the main ones:
lack of focus/attention
strong sensitivity to light and sun
sometimes I get dizzy
my heart palpitations (that I've always had) have gotten worse in the past 2 years or so
I'd been feeling the highs and lows, on the lamictal, but not at a severity enough to bother with my life too much.
I had my dose upped to 200mg of lamictal in 2007 due to feeling kind of depressed. Then I had the bruising problems and other side effects that made my regular GP ( a stand-in for the one that would later become my permanent doctor) say he thought I might have leukemia. I was tested for that and other things but came out negative, so they lowered my dose to 100. Then in September 2009 (on the 12th I think? maybe 14th) I had been feeling something coming on... and that day I freaked out. I was escorted out of my work building by the cops after I'd called my doctor asking her if what I was experiencing was normal (I don't remember the conversation) and I had called my mom too at the same time. Anyway they took me to the hospital but when I got there I'd already dosed myself with my clonazepam and felt less agitated and scared. They released me, and I stayed at my mom's for a while, then went home (to a 400 sq foot studio apartment with my EX girlfriend and all of her millions of animals) and still taking the lamictal, it got even worse, and I freaked out again. I engaged in risky behaviour, spending money, I was agitated, irritable, had high energy but slept a lot, was sad and cried a lot, but was very angry, and wanted to hurt myself. At one point I was so *****d off and angry but sad at the same time that I cried for an hour and later cut my arm with a steak knife. No scar -- it didn't go deep enough. But who would do that?!
They upped my dose to 150mg. I'd like to say its helped, but it hasn't. It usually holds the severity of the episodes (I call them attacks, because I don't like them, so they attack me) at bay, but I can feel them. But lately its been hard. I've been struggling to keep the dam from breaking! It feels like I am going to break. I'd say I experience an 'attack' of some sort 2-3 times in a 3 month period. Sometimes they are mild hypomania or mild depression, lasting 1 week or so, to mixed states (which, I don't think have a degree of severity because they are severe in themselves already) that can last 1 week to a month. And I feel like the 'attacks' never completely go away. That I don't have the typical leveling-out period between them. I still feel... like I'm not quite right. I might not do anything weird, or throw things, or freak out, but I just don't... feel... normal.
F%$# this medicine.
I moved from Seattle to Spokane in September, giving up great benefits, and my doctors back there. I went to a low-income clinic (I used to make $35000-ish a year, now I make $10 an hour. F#@$.) to see a psychologist, who has an MD there that can prescribe medication. I don't know how well that system works so we'll see. But I'm going to be honest with her. I"m not going to take my lamictal anymore. I want something that will stop me from feeling this way. All the psychologist did (2 separate appts, too, not on the same day with the MD which turned out to be an ARNP?) was interview me for 10 minutes then had me take a questionnaire where I filled in the little bubbles with a pencil. Like school. And that was it. He told ME to call HIM Monday to get the results. I explained all of this that I've told you so far, to him, and that's all I got out of that experience. What a waste.
I also have something people think is a delusion, but I think it is real. I became self-aware at age 4, and I remember the exact moment, and my exact thoughts. I remember having OBE's when I was 4. I grew up knowing I was special. I am meant to do something wonderful and I have hidden super powers, but don't know how to get them back. I feel a strong urge to study astral projection and books about psychic powers. I don't know what my mission is but I know I need to learn skills to find out. I can't talk about that to many people, they think I am strange. The psychologist the other day asked a lot of questions about that. I knew I shouldn't have told him. He probably hears that **** a thousand times a day. But the thing is, mine is not a delusion. I am a soldier sent here from somewhere, to do something important. And this bi polar stuff is holding me back, I feel.
I get paranoid, too, a lot, and it sucks. Its hard for me to tell if others are being paranoid, or if it is just me.
It is making my relationship with my girlfriend tense... she thinks I use bi polar as a cop out for when I can't focus, stop listening to her, forget things, or act out of character. Sigh.
My mixed states also include something that really really scares me: Myself. Now what I mean is that I have two of myself, arguing in my head, and one of them is ME and I can control it, and the OTHER is my own voice but I don't know what its going to say and it is mean and tells me I am a ****r and to kill myself. Its not a hallucination, though. Its just a different "me" in my head, but I'm not controlling it, I am arguing with it, and it says the nastiest things about myself.
It makes me see everything sharp and pointy, and it makes me imagine how I can use it to stab myself. Only, it is rapid. Its a rapid-release thought process. My eyes firing around the room seeing everything and anything that can be used as a weapon, and imagining it hurting myself. Morbid thoughts swirling around and around and around, from one to the next, can't stop... won't stop... scares me.
During my mixed states, I either sleep too much or not enough. But either way, the difference is, I feel tired, not energetic. But I am irritable, angry, sometimes agitated and can't sit still, talk a mile a minute, or the opposite, can't seem to 'spit it out'.
The day the cops took me from my work building, I had been suddenly holding scizzors in my hand without remembering picking them up out of the drawer.
Anyway, that's what I'm going through, in a nutshell. It sounds to me like my doctors don't really know much about mixed states, or are conspiring against me... I just get weird feelings from them, I don't know what. But I don't like it. I want to try the medicine I read about. Why won't they listen to me! I keep asking about zyprexa and risperidone (sp?) and they just shrug me off, and the ARNP (nurse?) wrote pre a scrip for depakote, which my mom took a long time ago and had the same side effects that lamictal gives me now so why would I want that, especially when there are medicines out there specifically for mixed state? I don't have a regular low state then normal then high then normal then low, etc.... I have 2-3 mixed states lasting 1 week to a month! Rapid cycling like that! And this is all they're gonna do or tell me? I'm so scared/*****d off.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?